= Solution
\b[<Opium poisoning> characteristically causes progressive unconsciousness with dangerously depressed <breathing>; acute poisoning by soluble <antimony> compounds chiefly causes violent gastrointestinal illness and collapse.] Each requires its own differential diagnosis and treatment. The historical discussion below describes an 1866 examination answer; the present medical explanation is distinguished explicitly.
With <opium poisoning>, early drowsiness progresses to deep <coma>. <Pupillary constriction>, slow shallow breathing, snoring or gurgling <breathing>, a limp body and <cyanosis> are important findings. Failure to wake the person, together with depressed <breathing>, is more significant than apparent peaceful sleep. The pupils need not remain small in advanced <hypoxia>, and a single sign cannot establish the diagnosis.<What to Do If You Think Someone Is Overdosing by the Centers for Disease Control and Prevention>[“Signs of overdose”: unconsciousness, respiratory impairment, discoloured skin and pinpoint pupils]{ref}
An 1866 practitioner would seek to remove unabsorbed <opium> by a <stomach pump> or an <emetic>, try to rouse the patient, and sustain breathing by <artificial respiration>. The contemporary encyclopedia explicitly states that no antidote was known. For <antimony>, the same source recommended a decoction of Peruvian bark; such tannin-containing preparations belong to the history of attempts to render the poison insoluble, not to a demonstrated modern antidote regimen.<Medical Jurisprudence in the eighth edition of Encyclopædia Britannica>[Toxicology, “Opium”, and Metallic Poisons, §5, “Antimony”: historical evacuation, artificial respiration, absence of an opium antidote, and bark treatment]{ref}
In present practice the immediate priorities in severe <opioid poisoning> are an open <airway>, adequate <pulmonary ventilation> and urgent medical support, together with <naloxone> to reverse the <opioid> effect. Continued observation is needed because respiratory depression can return after reversal. Pouring liquids into the mouth or inducing <vomiting> can cause <aspiration>; efforts to rouse the person must not delay effective breathing support.<Poisoning by the National Health Service>[“While you are waiting for medical help”: do not induce vomiting or give food or drink]{ref}<Responding to a Suspected Opioid Overdose by the National Institute for Occupational Safety and Health>[2019, response steps: emergency assistance, breathing support, naloxone, recovery position and possible recurrence]{ref}
The principal mimics of <opium poisoning> include alcohol intoxication, a <stroke> formerly described as “apoplexy”, and other causes of <coma>, such as <hypoglycaemia> or <uraemia>. Establish the sequence of symptoms and exposure, examine <breathing> and the <pupils>, and look for focal neurological signs. Odour of alcohol does not exclude a second poison or a <stroke>. Modern testing of <blood glucose> and appropriate neurological assessment complement the exposure history; urgent treatment of failed breathing must not await a chemical identification.
For <antimony poisoning>, the important period exposure is <tartar emetic>, or <antimony potassium tartrate>. Acute ingestion may cause nausea, repeated <vomiting>, abdominal pain, profuse <diarrhoea>, thirst, weakness and circulatory collapse. Loss of <water> and <electrolytes> compounds the toxicity. Present knowledge also recognizes serious cardiac effects; repeated exposure may produce continuing gastrointestinal illness and weakness rather than one dramatic attack. The chemical form matters: these findings should not be generalized to every exposure to metallic <antimony>.<Antimony potassium tartrate by the National Poisons Information Service>[UKPID, “Clinical features”, especially ingestion and cardiovascular effects]{ref}
\b[The closest clinical confusions are <cholera>, severe <gastroenteritis>, and poisoning by other irritants, especially <arsenic>.] Recurrent attacks associated with particular food or medicine, persistence outside an outbreak, and chemical examination of vomit, excreta and suspected preparations help distinguish them. These are clues for investigation, not grounds for declaring a particular person guilty.
Modern management of <antimony poisoning> stops further exposure, supports <breathing> and <blood circulation>, replaces fluid and <electrolyte> losses, and monitors <cardiac arrhythmias> and organ function. A specialist determines whether decontamination or <chelation> is appropriate. The institutional monograph records sparse human evidence for <chelation>; it does not justify presenting a tannin drink or any chelator as a certain cure. It is a later, explicitly dated toxicological comparison, not the treatment available to the 1866 candidate.<Antimony potassium tartrate by the National Poisons Information Service>[UKPID, revision 28 January 1998, “Management”, “Antidotes” and conclusions: supportive monitoring and limited clinical chelation evidence]{ref}
Back to article page